Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 56, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 10, 2019, 5:35 AM MST for Gila County, Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2019, 5:35 AM MST (12:35 UTC)
- Expired
- Sep 10, 2019, 9:30 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gila County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 74 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 0.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2439 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted.
303
WGUS55 KPSR 101235
FFWPSR
AZC007-013-101630-
/O.NEW.KPSR.FF.W.0056.190910T1235Z-190910T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
535 AM MST Tue Sep 10 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Maricopa County in south central Arizona...
* Until 930 AM MST.
* At 534 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Punkin Center and Tonto Basin.
* This includes the following highways...
AZ Route 87 near mile marker 229.
AZ Route 188 between mile markers 261 and 267.
Additional rainfall amounts of up to an inch is possible in the
warned area over the next few hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3390 11126 3389 11126 3383 11132 3382 11139
3391 11143 3397 11140
$$
LJH2 follow-up statements
123
WGUS75 KPSR 101401
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
701 AM MST Tue Sep 10 2019
AZC013-101409-
/O.CAN.KPSR.FF.W.0056.000000T0000Z-190910T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
701 AM MST Tue Sep 10 2019
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3390 11126 3389 11126 3383 11132 3383 11139
3384 11140 3386 11138 3389 11141 3392 11140
3393 11142 3396 11140
$$
AZC007-101630-
/O.CON.KPSR.FF.W.0056.000000T0000Z-190910T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
701 AM MST Tue Sep 10 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM MST FOR
GILA COUNTY...
At 659 AM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain has already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Punkin Center and Tonto Basin.
This includes AZ Route 188 between mile markers 261 and 266.
Additional rainfall amounts of up to half an inch is possible in the
warned area over the next couple of hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3390 11126 3389 11126 3383 11132 3383 11139
3384 11140 3386 11138 3389 11141 3392 11140
3393 11142 3396 11140
$$
LJH070
WGUS75 KPSR 101622
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
922 AM MST Tue Sep 10 2019
AZC007-101631-
/O.EXP.KPSR.FF.W.0056.000000T0000Z-190910T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
922 AM MST Tue Sep 10 2019
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 930 AM
MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3390 11126 3389 11126 3383 11132 3383 11139
3384 11140 3386 11138 3389 11141 3392 11140
3393 11142 3396 11140
$$
RogersWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 5:14 AM MST, 21 minutes earlier.
Area forecast discussion, Sep 10, 5:14 AM MST, 21 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 514 AM MST Tue Sep 10 2019 .UPDATE... Updated 12Z aviation discussion. && .SYNOPSIS... Cooler and more unsettled conditions will predominate across the region through the middle of the week. A broad area of low pressure will bring shower and thunderstorm chances across the eastern half of Arizona with the best chances tonight into Tuesday morning. Lingering chances will remain through early Wednesday before drying conditions take over. Temperatures during the first half of the week will be several degrees below seasonal normals, but a warming trend later in the week will bring a return of above normal temperatures by the weekend. && .DISCUSSION... A trough will continue to move east across the region through tomorrow. Currently, the axis of this trough splits up our forecast area into two, with better moisture profiles east of the axis (from Maricopa county eastward). In this region, higher PW values exist and will continue to rise through this evening before the trough starts to push moisture farther east tomorrow. The current dewpoint at Phoenix Sky Harbor is 70 degrees with PW values close to 1.25 inches, which is above the 90th percent moving average according to the SPC sounding climatology page. Current morning analysis shows a shortwave associated with the trough moving into central Arizona, with showers and isolated storms developing in the proximity of the shortwave. As this shortwave continues to move east, it will interact with substantial low- level moisture and continue to cool heights aloft, helping to weaken the cap. This should enhance coverage of showers and isolated storms this morning, mainly from Phoenix eastward. Current SPC mesoscale analysis shows 1000-2000 J/kg of MLCAPE through later this morning across the eastern half of our forecast area, with convective inhibition slowly diminishing. Due to this, there is the possibility that some of these storms could become strong to severe. The main threats with any storm will be gusty winds, brief heavy downpours, and lightning. Current activity will shift east into Gila county by mid to late morning. As the aforementioned trough continues to slowly push east, a few embedded disturbances moving through the flow could actually aid in additional rain and storm development later this afternoon and overnight. However, confidence still remains low on the timing and strength of these waves and leaves us with a little uncertainty as to what time of the day precipitation chances will be greatest (similar scenario as yesterday and this morning). We can say more confidently that the greatest coverage will be over high terrain areas, north and east of Phoenix, due to enhanced orographic lift. Either way, cooler and lower heights aloft through Thursday will lead to below average high temperatures in the 90s! After the trough moves into the central United States, high pressure will expand and move northward. Drier air will also spread into the lower levels, limiting rain chances for the latter part of the week. This will also lead to an increase in temperatures Friday-Sunday, with highs rising back above seasonal normals. There is an indication that precipitation chances will be on the increase again by the end of this weekend into the early part of next week. At this moment, there is very little consensus within the models this far out and we will continue to monitor as it gets closer. However, if we do see this increase in moisture and storm chances, temperatures will once again be on the decline, with high temperatures potentially back down into the 90s by next Tuesday. && .AVIATION...Updated at 1213Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Isolated to scattered convection and SCT-BKN ceilings down to 4-5 kft will affect all of the terminals through 14-15Z this morning as an mid-to-upper level shortwave approaches the region. The greatest chances for thunderstorms will be at KSDL and KDVT and areas to the north and east where isentropic ascent is best oriented with upsloping terrain, so we have VCTS for those sites. Further south and east towards KPHX and KIWA, midlevel capping is expected to generally suppress deeper convection, so we have VCSH in for those sites. Convective chances decrease rapidly towards the West Valley. Southerly to southeast 10 knot winds are also expected to persist through most of the morning hours, with brief gustiness causing crosswind impacts at KPHX and KDVT. After 15Z, most hi-res models keep convection out of Phoenix sites as drier air aloft moves in with the westerlies. Although there will still be a chance for isolated convection to develop by mid- afternoon with any another potential embedded shortwave, drier air advecting in aloft and some remnant midlevel stability make the chances too low to include afternoon convection in any of the TAF sites at this time. Ceilings will gradually lift through the late morning and afternoon hours, with only FEW-SCT 6-8 kft ceilings by 21-22Z if not earlier. Winds will gradually veer from southerly to S-SW by mid-afternoon and W-SW by early evening, with 20-25 knot gusts expected as strong winds aloft mix down to the surface. Winds should subside after 06Z with convection overnight most likely staying north and east of the terminals. Southeast California/Southwest Arizona including KIPL and KBLH: Strong gusty winds will be the primary aviation impact today as a mid-to-upper level shortwave moves through the region under clear skies. Winds will gradually veer from the S-SE this morning to S-SW by mid-afternoon as gusts increase to 25 knots at KIPL and 30 knots at KBLH. Blowing dust may briefly reduce visibilities, but are not currently expected to cause significant impacts. Winds will subside below 15 knots by late evening as they back to more southerly headings at KBLH, whereas downsloping westerlies are expected at KIPL. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: Rain chances decrease substantively, although residual moisture may support an isolated shower or two in the Tonto NF area. A drying trend will drop min RH values into the 10-25% range for most areas by the weekend with overnight recoveries at 30-50%. The winds should be fairly light and favor typical diurnal trends. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hernandez AVIATION...Hopper FIRE WEATHER...Deems
In the hours before
Special weather statement, Sep 10, 3:47 AM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
347 AM MST Tue Sep 10 2019
AZZ556-557-101115-
Tonto Basin AZ-Mazatzal Mountains AZ-
347 AM MST Tue Sep 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
415 AM MST...
At 347 AM MST, Doppler radar was tracking a strong thunderstorm near
Tonto Basin, or 11 miles east of Round Valley, moving northeast at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Punkin Center and Tonto Basin.
This includes AZ Route 188 between mile markers 250 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3391 11129 3380 11115 3368 11126 3374 11140
3394 11135
TIME...MOT...LOC 1047Z 203DEG 20KT 3377 11130
LJHSpecial weather statement, Sep 10, 4:41 AM MST, 54 minutes before
Special Weather Statement National Weather Service Phoenix AZ 441 AM MST Tue Sep 10 2019 AZZ541-542-545-547-101230- New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ- Rio Verde/Salt River AZ- 441 AM MST Tue Sep 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 530 AM MST... At 441 AM MST, Doppler radar was tracking a strong thunderstorm near Cave Creek, or 10 miles southeast of New River, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Phoenix, Scottsdale, New River, Cave Creek, Carefree, Desert Mountain, Camp Creek, Horseshoe Reservoir and Seven Springs. This includes the following highways... AZ Interstate 17 between mile markers 219 and 223. AZ Route 303 near mile marker 139. LAT...LON 3367 11199 3373 11216 3403 11205 3398 11164 TIME...MOT...LOC 1141Z 206DEG 22KT 3380 11203 Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 3:47 AM MST | Special Weather Statement | PSR | Gila | 28 min |
| Sep 10, 4:20 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Sep 10, 4:41 AM MST | Special Weather Statement | PSR | 49 min | |
| Sep 10, 5:33 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 10, 5:38 AM MST | Special Weather Statement | PSR | Gila | 52 min |
| Sep 10, 6:01 AM MST | Areal Flood Advisory | PSR | Gila, Pinal | 3 hr |
| Sep 10, 6:27 AM MST | Areal Flood Advisory | PSR | Gila, Pinal | 3 hr |
| Sep 10, 11:03 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.